Equine Atypical Myopathy

Equine Atypical Myopathy (also known as Sycamore poisoning) is a devastating disease caused by the consumption of a toxin found in the leaves, seeds and seedlings of Sycamore.

Although cases are more likely in autumn, a peak also occurs in the spring due to consumption of Sycamore seedlings that are also high in the toxin Hypoglycin A. Breakdown of the muscle releases large amounts of protein into the blood, which the kidneys struggle to clear into the urine. Ultimately this can result in collapse with respiratory, cardiac and renal failure. There is no antidote to the toxin and as many as 70% of severely affected horses will die.

It is essential to seek veterinary advice as soon as possible because early intervention can radically improve the chances of survival. Many cases will need hospitalisation and extensive fluid therapy and it is easier to move a horse that can still stand unaided. The majority of affected horses that are still alive 5 days after the initial signs of Atypical Myopathy are likely to fully recover.

Symptoms of Atypical Myopathy include:

  • Depressed/sedated demeanour
  • Muscle stiffness and reluctance to walk
  • High heart rate
  • Sweating and trembling
  • In the early stages Atypical Myopathy can be confused with colic
  • Red to dark brown urine

There are some steps you can take to protect your horse:

  • Checking fields carefully for Sycamore leaves and seeds
  • Fencing off areas where Sycamore seeds and leaves have fallen
  • Hoover-up/pick up sycamore seeds off the pasture
  • Turning horses out for shorter periods
  • Provide extra forage (hay or haylage) especially where pasture is poor or grazing is tight
  • Reducing stocking density so there is plenty of good grazing for every horse

If you have any concerns that your horse or pony may be suffering from atypical myopathy, please call us immediately.